[Skip to Content]
[Skip to Content Landing]
Article
April 1970

Incoagulability of the Blood in Systemic Lupus ErythematosusA Case Due to Hypoprothrombinemia and a Circulating Anticoagulant

Am J Dis Child. 1970;119(4):365-369. doi:10.1001/archpedi.1970.02100050367019
Abstract

The appearance of an acquired circulating anticoagulant has been observed in a number of diverse clinical states.1,2 Although thrombocytopenia is probably the most common coagulation defect in systemic lupus erythematosus (SLE),3 incoagulability of the blood due to an acquired anticoagulant does occur.1,2,4-14 More rare is the finding of an anticoagulant associated with an isolated deficiency of plasma coagulation factor II (prothrombin) and reportedly occurs only in SLE.9,11 Previous reports have been controversial regarding the value of corticosteroids in correcting these coagulation defects and in the treatment of the hemorrhagic state when it occurs. In addition, this complication of SLE is apparently rare in children, in that only two cases have been alluded to in four recent studies.6,15-17

This report represents a study of these coagulation defects in a 12- year-old girl with SLE who presented with massive hematuria. Consequent to corticosteroid administration both the hematuria

First Page Preview View Large
First page PDF preview
First page PDF preview
×